Alert archive / North Carolina / River Flood Warnings in 2017

River Flood Warning 16, NWS Wilmington, NC

May 5, 2017Bladen County, North Carolina

NWS Wilmington, NC issued this river flood warning at May 5, 2017, 9:46 PM EDT for Bladen County, North Carolina. It took effect at May 7, 2017, 2:00 PM EDT. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 9:46 PM EDT (01:46 UTC)
In effect from
May 7, 2017, 2:00 PM EDT
Expired
May 9, 2017, 11:00 AM EDT
In force
45 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Minor

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 93 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cape Fear River at W.O. Huske Lock (STPN7). The gauge peaked at 8.38 ft at May 6, 2017, 4:00 PM EDT.

actionminormoderate204005/0605/0705/0805/0905/10
Action stage
41 ft
Minor stage
42 ft
Moderate stage
55 ft
Major stage
65 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02105500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

114 
WGUS42 KILM 060146
FLWILM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wilmington NC
946 PM EDT Fri May 5 2017

...The National Weather Service in Wilmington NC has issued a Flood Warning for the following rivers in North Carolina...

  Cape Fear At William O Huske Lock And Dam 3 affecting Bladen County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with interests along the river should take the necessary precautions to 
protect life and property from the flood waters.

Additional information is available on our website at weather.gov/ilm under the 
"Rivers and Lakes" link.

&&

NCC017-061746-
/O.NEW.KILM.FL.W.0016.170507T1800Z-170509T1500Z/
/STPN7.1.ER.170507T1800Z.170508T0600Z.170509T0300Z.NO/
946 PM EDT Fri May 5 2017

The National Weather Service in Wilmington NC has issued a 

* Flood Warning for 
  The Cape Fear At William O Huske Lock And Dam 3.
* from Sunday afternoon to Tuesday morning.
* At  9:00 PM Friday the stage was 39.96 feet.
* Flood stage is 42.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday afternoon and continue to 
  rise to near 42.3 feet by Monday morning. The river will fall below flood 
  stage by late Monday evening.
* Impact...At 42.0 feet...Water levels will top the navigational lock. Operations
  stop and the equipment must be removed. Minor flooding will occur on land 
  adjacent to the left bank of the river.

&&

LAT...LON 3485 7886 3485 7875 3478 7874 3472 7865
          3465 7872 3472 7882         

$$
1 follow-up statement
336 
WGUS82 KILM 061353
FLSILM
Flood Statement
National Weather Service Wilmington NC
953 AM EDT Sat May 6 2017

...The Flood Warning is cancelled for the following rivers...

  Cape Fear At William O Huske Lock And Dam 3 affecting Bladen County NC

...The Flood Warning has been extended for the following rivers...

  Great Pee Dee At Pee Dee affecting Marion and Florence Counties SC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with interests along the river should take the necessary precautions to 
protect life and property from the flood waters.

Additional information is available on our website at weather.gov/ilm under the 
"Rivers and Lakes" link.

&&

NCC017-061423-
/O.CAN.KILM.FL.W.0016.000000T0000Z-170509T1500Z/
/STPN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
953 AM EDT Sat May 6 2017

The Flood Warning is cancelled for
  The Cape Fear At William O Huske Lock And Dam 3.
* At  9:00 AM Saturday the stage was 40.41 feet.
* Flood stage is 42.0 feet.
* Forecast...The river will crest below flood stage at 40.9 feet this evening.
* Impact...At 42.0 feet...Water levels will top the navigational lock. Operations
  stop and the equipment must be removed. Minor flooding will occur on land 
  adjacent to the left bank of the river.

&&

LAT...LON 3485 7886 3485 7875 3478 7874 3472 7865
          3465 7872 3472 7882         

$$

SCC041-067-070553-
/O.EXT.KILM.FL.W.0010.000000T0000Z-170510T2100Z/
/PDES1.2.ER.170427T0030Z.170502T0830Z.170510T0900Z.NO/
953 AM EDT Sat May 6 2017

...Flood Warning now in effect until Wednesday afternoon...
The Flood Warning continues for
  The Great Pee Dee At Pee Dee.
* until Wednesday afternoon.
* At  9:00 AM Saturday the stage was 20.18 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall and get below flood stage by early 
  Wednesday morning.
* Impact...At 20.0 feet...Flood waters will affect swamplands and logging 
  interests. Flood waters will affect timberland as far downstream as Yauhannah 
  two weeks after the crest passes Pee Dee. Logging equipment needs to be moved.

&&

LAT...LON 3424 7962 3424 7950 3400 7945 3385 7932
          3385 7944 3398 7957         

$$
43

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at May 5, 8:32 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 5, 8:32 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
832 PM EDT Fri May 5 2017

.SYNOPSIS...
Blustery, cooler and drier air will continue to make its way in
behind a cold front through tonight and will continue through
this weekend as a complex storm system continues to move up
through the Appalachians. An upper level disturbance will cross
the area Saturday evening producing some showers. Cool and dry
high pressure will build in Sunday through Tuesday. The weather
may become unsettled in the middle of next week as a cold front
drops south into the area.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...Fine line visible on radar as cold front
moves toward the coast this afternoon reaching into the
Darlington and Marlboro counties. Cooler and drier air will
continue to advect into the area in gusty SW winds behind the
front. The potent low pressure system will slowly move north
northeast up the southern Appalachians today wrapping this
cooler and drier air in around from the southwest. Dewpoint
temps were down 10 degrees west of I-95 by this afternoon.
Lingering low level moisture and steep lapse rates will produce
a decent deck of strato cu under the cold pool aloft as evident
on satellite. Some of these clouds will wrap around in the SW
flow through tonight. The 850 temps drop from 13 to 14c early
this morning down to 5c by this evening. Temps near 70 in most
under some sunshine this afternoon will fall tonight in CAA.
Winds will gust out of the southwest up to 20 mph or so through
this afternoon.

As cooler and drier air continues to make its way in through
tonight, dewpoints will continue to drop reaching about 20
degrees lower than this morning. The temps will make it down
into the 50s with some 40s west of I-95 in continued CAA. The
cool pool aloft will help to drum up some strato cu tomorrow
again with temps on the cooler side of guidance in continued CAA
and diminishing W-SW flow.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Amplified mid-level flow will maintain a deep
trough across the east around a closed low lifting slowly through
the Great Lakes. While much of the period will be dry and cool, a
shortwave rotating through the base of this trough will likely
create some showers Saturday night. All available guidance shows
this, with the differences being where the strongest forcing will
occur. Inherited has best chance across northern tier, and while
this still seems most plausible, will raise POP to high chc as
forecast soundings suggest a period of deep saturation during peak
forcing. Lapse rates become moist adiabatic at best, so thunder will
be isolated, but a brief period of moderate rain is likely before
clearing occurs by Sunday morning. Dry downslope flow and May
insolation will allow temps on Sunday to climb into the mid 70s
despite weak CAA. After a near climo night Saturday night, temps
Sunday night will drop into the mid to upr 40s, 5-10 degrees below
climo as a refreshing spring air mass builds into the region.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Weather highlights this period include
unseasonably cool temperatures but dry for the first half of
next week, followed by a messy and potentially wet pattern for
the latter half. Minimum temperatures in the 40s appear on tap
early Monday and Tuesday, and though not quite record breaking,
roughly 10 degrees below normal per climatology values. The
upper pattern turns convoluted late week as approach of a Baja
upper low begins to interact with a splitting piece of upper
energy dropping out of the Great Lakes. Despite the complex
upper pattern, both GFS/ECMWF point to an unsettled and wet
regime late week into next weekend with temperatures near to
below normal, and a cut-off low impacting the Carolinas into
next weekend.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 00Z...VFR conditions expected thruout this period.
Ceilings tonight will run from 4.0K to 8.0k ft and during
daytime Sat from 6.0K to 12.0K ft. The sfc cold front has
finally pushed east of southeast NC. Advection of lower temps
and dewpoints is well underway. The cold pool aloft associated
with the expansive upper low will keep steep lapse rates across
the area thruout this period. Enough moisture will be avbl in
combination of the steep lapse rates, especially during daytime
heating, to result in bkn-ovc stratocu and/or altocu clouds
thruout this period. Reduced vsby from -shra will hold off until
after 00Z May 7th as a result of the passage of a mid-level
vort rotating around the upper low.

Extended outlook...MVFR ceilings and reduced vsby from -shra
are possible Sat night into Sun early morning. Otherwise VFR
conditions expected.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 820 PM Friday...Gale warning has been allowed to expire at
8 am. The SCA is now in effect for all of the ILM NC and SC
waters thru midday Sunday.

The fine line observed on the KLTX 88D associated with the wind
direction change from S to SW has finally pushed across the
remainder of the ILM Waters. For the remainder of this evening
and overnight, winds will generally run SW to WSW at times, at
15 to 25 kt with a few gusts up to 30 kt. Significant seas will
peak tonight with a dominant period around 7 to 8 seconds,
indicative of a pseudo or fresh swell. As wind directions become
more westerly, look for these significant seas to begin
subsiding along with dominant periods losing a second or 2.

Previous thinking.............................................
As of 300 PM Friday...Strong SW winds were gusting up to 30 to
40 kts north and east of Cape Fear behind a strong line of
convection exiting off to the northeast this morning. Winds
farther south were a little lighter up to 20 to 30 kts, but
some gale gusts were evident on obs early this afternoon. A
Gale Warning remains in effect north and east of Cape Fear while
a Small Craft Advisory exists south of Cape Fear as a strong
cold front moves east through the waters today.

By this afternoon winds will begin to drop slowly across most
waters with the Gale warning expiring at 6pm but remaining above
SCA thresholds through much of the weekend. Seas should peak
around mid morning between 6 and 9 ft then slowly dropping
overnight as winds veer to a more westerly direction. This
should bring seas down to 4 to 7 ft by Sat morning

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Pinched gradient and secondary weak low
pressure development will create gusty west winds, and an SCA
will likely be extended into Sunday aftn as winds of 15-25 kts
push seas to 4-6 ft. The SCA has not been issued yet due to the
ongoing GLW, and will be extended at 6pm today when the GLW
expires. After Sunday aftn, winds will slowly ease and veer
behind a cold front late Sunday. Winds will become NW at 10-15
kts by the end of the period. This offshore wind direction and
lighter speeds help seas fall to 2- 3 ft late Sunday.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Manageable marine conditions this period
with offshore W-WNW winds generally 15 KT or less, but slightly
higher gusts at times, as a high pressure center holds west of
the area. No advisories or caution headlines are expected this
period. Seas generally 2-3 feet, up to 4 ft very outer portion
at times. The atmosphere will remain dry aloft so TSTMS or
significant marine shower activity is not expected, and no
restrictions to visibility. The leading edge of high pressure is
expected to bring a wind-shift to the north into very early
Thursday, with an increasing chance of rain along a cold front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Small Craft Advisory until noon EDT Sunday for NCZ106-108.
     Coastal Flood Advisory until 9 PM EDT this evening for NCZ107.
     Beach Hazards Statement from 8 AM EDT Saturday through
     Saturday evening for NCZ110.
MARINE...Small Craft Advisory until noon EDT Sunday for AMZ250-252-254-
     256.

&&

SYNOPSIS...DCH
NEAR TERM...DCH/RGZ
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...DCH
Hazardous weather outlook, May 5, 9:19 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
919 PM EDT Fri May 5 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-070130-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
919 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-070130-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
919 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-070130-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
919 PM EDT Fri May 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-070130-
Coastal Brunswick-
919 PM EDT Fri May 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Local storm report, May 5, 4:23 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TORNADO          OATS                    34.25N  80.08W
05/04/2017                   DARLINGTON         SC   NWS STORM SURVEY

            EF-1 TORNADO CONFIRMED NEAR OATS. WINDS ESTIMATED 100
            MPH.

&&

EVENT NUMBER ILM1700064

WEISS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:00 PM EDTBeach Hazards StatementILMBrunswick24 hr

Nearby

River Flood Warnings in North Carolina, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.